Summertime heat bringing triple digit temperatures to the forecast

Woman’s simple mistake while battling illness leads to liver failure

CLEVELAND – Stephanie Soriano took over-the-counter medication while fighting the flu in January.

The busy mom wanted to knock out the illness so she could keep going.

“I was taking Tylenol during the day (and) towards the evening as well. At nighttime, so I could sleep, I took NyQuil," Soriano told WJW. "Then, I would wake up around 2 to 3 in the morning and take Theraflu as well."

Although everything she took would work on cold symptoms, they all had one common ingredient: acetaminophen.

After several days of taking over-the-counter remedies to get rid of the flu, Soriano began to feel worse.

“I was coming in and out of consciousness," she said. "I wanted water badly."

Doctors said Soriano had unknowingly poisoned her liver with acetaminophen.

Ordinarily, acetaminophen is a safe and effective drug, but the Food and Drug Administration has warned too much can damage liver function.

In Soriano’s case, doctors said the amount she was taking was slowly killing her liver cells to the point where it had ceased to function.

Soriano was rushed to University Hospitals where her family and friends got the news she needed a new liver.

“Thursday night, they put her on the list," said Soriano's boyfriend, Ben Beam. "They told us all the worst-case scenarios about (how) it could be months (or they) may not be able to find a match."

But, there was a match. She was on the list only a day or so when a donor liver was found in Philadelphia.

The donor saved Soriano’s life, and her doctors at UH said her recovery after the transplant is astounding.

A simple mistake almost took her life, and she's grateful for the second chance and the family that gave her so much.

“Thank you. It's a gift like none other," Soriano said. "I’ve always been an organ donor myself, but you never really sit there and think that such a big ordeal can definitely happen to you.”

The Food and Drug Administration changed its guidelines just last year that recommends you take no more than 3,000 milligrams of acetaminophen products in a day.

It's also advisable to read the labels of any over-the-counter cold or flu medications.

Meantime, Soriano said she hopes to one day meet her donor family and thank them in person.

If you would like more information about organ donation, you can click here.